Alabama, 2003

Strong Wind in Alabama, April 25, 2003

April 25, 2003 · NWS BMX · 2 events in 2 counties and zones

A wake low or gravity wave produced high winds across Blount and Jefferson Counties. Numerous trees and power lines were blown down.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A wake low or gravity wave produced high winds across Blount and Jefferson Counties. Numerous trees and power lines were blown down. A few trees fell on vehicles and one home received porch damage. At least 30,000 customers were temporarily without power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 25, 1:46 AM CST, 14 minutes earlier.

Area forecast discussion, Apr 25, 1:46 AM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
246 AM CDT FRI APR 25 2003

GFS MODEL DID A GREAT JOB WITH CONVECTIVE COMPLEX THAT IS
CURRENTLY MOVING ACROSS THE AREA.  EXPECT THE BULK OF THIS
THUNDERSTORM ACTIVITY TO BE EAST OF THE AREA BY 12Z (7AM).
CURRENTLY HAVE A WEAK SURFACE LOW(GRAVITY WAVE) MOVING ACROSS THE
CENTRAL SECTIONS PRODUCING 30 TO 40 MPH AND THIS ALSO SHOULD BE EAST
OF THE AREA BY RELEASE TIME OR SHORTLY THEREAFTER.

FOR TODAY...EXPECT SHOWERS AND THUNDERSTORMS TO RE-DEVELOP ACROSS
THE AREA IN ADVANCE OF DEVELOPING SURFACE LOW AND COLD FRONT.  SPC
HAS OUR AREA OUTLOOKED FOR POSSIBLE SEVERE WEATHER AND WILL INCLUDE
THIS WORDING FOR ALL SECTIONS.  LOOKS LIKE PRIME TIME WILL BE FROM
NOON THROUGH 7PM AS MODELS INDICATE VERY UNSTABLE AIR AND
IMPRESSIVE VERTICAL MOTION FIELDS MOVING THROUGH.  FRONT WILL EXIT
THE EAST-SOUTHEAST SECTIONS EARLY TONIGHT AND MUCH DRIER AIR WILL
OVER-SPREAD THE AREA FOR THE WEEKEND AND EARLY NEXT WEEK.

ONCE THE BULK OF THIS CURRENT THUNDERSTORM ACTIVITY MOVES TO
OUR EAST...THE LATEST QPF FORECAST INDICATES ADDITIONAL RAINFALL
THAT SHOULD BE MANAGEABLE ACROSS THE COUNTY WARNING AREA.
THEREFORE WILL NOT ISSUE ANOTHER FLASH FLOOD WATCH AT THIS TIME AND
HANDLE EACH COUNTY AS NEEDED.  THIS MAY BE UPDATED LATER THIS
MORNING IF ADDITIONAL ACTIVITY DEVELOPS TO OUR WEST.

WILL NOT MAKE ANY CHANGES TO THE EXTENDED AT THE PRESENT TIME.

BHM 72/52/72/48/77 61000
MGM 74/55/76/52/80 72000

.BHM...NONE.
Hazardous weather outlook, Apr 24, 12:33 PM CST, 13 hours 27 minutes before
ALZ011>015-017>050-242030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
133 PM CDT THU APR 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

THE COMBINATION OF AN APPROACHING WEATHER SYSTEM...CURRENTLY SPINNING
ACROSS THE EAST CENTRAL PLAINS...AND A WARM FRONT MOVING NORTH
ACROSS THE AREA...WILL ALLOW FOR SHOWERS AND THUNDERSTORMS TO
CONTINUE ACROSS THE FORECAST AREA THROUGH TONIGHT.  SOME OF
THE STORMS MAY BECOME RATHER STRONG...MAINLY WEST OF INTERSTATE 65.
THE THREAT OF SHOWERS AND THUNDERSTORMS WILL LAST THROUGH THE
NIGHT...BUT THE THREAT OF STRONG STORMS SHOULD DIMINISH BY
MIDNIGHT.  THE MAIN THREATS WILL BE FROM SMALL HAIL AND GUSTY WINDS.

THROUGH TONIGHT...RAINFALL COULD ALSO BE HEAVY AT TIMES...MAINLY
SOUTH OF INTERSTATE 20.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...

SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE DAY ON FRIDAY.
THE STORMS ON FRIDAY COULD BECOME STRONG TO POSSIBLY SEVERE
...WITH DAMAGING WINDS...HAIL...AND AN ISOLATED TORNADO ALL BEING
POSSIBLE. THIS SITUATION WILL CONTINUE TO BE MONITORED AS IT
DEVELOPS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BECOME REQUIRED DURING THE EVENING HOURS...AND THEN AGAIN DURING
THE DAY ON FRIDAY.

In the hours before

Local storm report, Apr 24, 11:55 PM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1255 AM CDT FRI APR 25 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 PM    LIVINGSTON                AL   FLASH FLOOD
04/24/03   SUMTER                         NUMEROUS ROADS FLOODED IN
                                          LIVINGSTON.  REPORTED BY
                                          SUMTER COUNTY EMA.
Special weather statement, Apr 25, 12:30 AM CST, 1 hour 30 minutes before
ALZ036-040-041-250715-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 AM CDT FRI APR 25 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR DALLAS...AUTAUGA AND COOSA
COUNTIES UNTIL 215 AM CDT...

.LOCALLY HEAVY RAINFALL IS POSSIBLE FROM APPROACHING THUNDERSTORMS.

AT 129 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 10 MILES SOUTHWEST OF MARBLE VALLEY TO
ORRVILLE...MOVING EAST AT 20 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
SELMA...MARION JUNCTION...JONES...BILLINGSLEY...ORRVILLE...
INDEPENDENCE...MARBLE VALLEY AND MARBURY THROUGH 215 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. VERY HEAVY
RAINFALL CAN BE EXPECTED IN A SHORT PERIOD OF TIME...PRODUCING
LOCALIZED FLOODING OF STREETS AND DRAINAGE AREAS.

LAT...LON 3238 8735 3305 8651 3302 8601 3277 8631
          3282 8646 3300 8651 3249 8718 3249 8712
          3255 8707 3266 8691 3271 8670 3271 8642
          3256 8659 3214 8715

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Blount

When
April 25, 2:00 AM CST to 3:00 AM CST
Where
Blount forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$40,000
Reported by
NEWSPAPER
Coordinates
33.981, -86.567 (the zone’s center; the record gives no point)

Strong Wind, Jefferson

When
April 25, 2:00 AM CST
Where
Jefferson forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$60,000
Reported by
NEWSPAPER
Coordinates
33.554, -86.896 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354171, 5354172.